Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 63, NWS Denver/Boulder, CO

August 28, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 28, 2022, 3:48 PM MDT for Grand County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2022, 3:48 PM MDT (21:48 UTC)
Expired
Aug 28, 2022, 6:06 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS55 KBOU 282148
FFWBOU
COC049-290100-
/O.NEW.KBOU.FF.W.0063.220828T2148Z-220829T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
348 PM MDT Sun Aug 28 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Grand County in north central Colorado...

* Until 700 PM MDT.

* At 348 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen in some areas. Rainfall rates between 0.5 to 1 inch in 
  1 hour are being observed. Additional rainfall amounts up to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas in the
           East Troublesome burn scar.

* Some locations that will experience flash flooding include...
  Central portions of the East Troublesome burn scar, including 
  CO-125.

This includes the following additional locations...
	Middle Willow Creek Valley and Lower Willow Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall may cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4029 10605 4025 10602 4019 10596 4017 10600
      4017 10614 4022 10619 4028 10616

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Rodriguez
2 follow-up statements
928 
WGUS75 KBOU 282239
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
439 PM MDT Sun Aug 28 2022

COC049-290100-
/O.CON.KBOU.FF.W.0063.000000T0000Z-220829T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
439 PM MDT Sun Aug 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR CENTRAL GRAND COUNTY...

At 439 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas in the East
         Troublesome burn scar.

Some locations that will experience flash flooding include...
  Central portions of the East Troublesome burn scar, including 
  CO-125.

This includes the following additional locations...
	Middle Willow Creek Valley and Lower Willow Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall may cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4029 10605 4025 10602 4019 10596 4017 10600
      4017 10614 4022 10619 4028 10616

FLASH FLOOD...RADAR INDICATED

$$

Rodriguez
342 
WGUS75 KBOU 290006
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
606 PM MDT Sun Aug 28 2022

COC049-290016-
/O.CAN.KBOU.FF.W.0063.000000T0000Z-220829T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
606 PM MDT Sun Aug 28 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4029 10605 4025 10602 4019 10596 4017 10600
      4017 10614 4022 10619 4028 10616

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:17 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 28, 2:17 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
217 PM MDT Sun Aug 28 2022

.SHORT TERM...(This evening through Monday)
Issued at 133 PM MDT Sun Aug 28 2022

As expected the majority of the showers and thunderstorms have
formed from Grand county southward through Summit, Park and
Jefferson counties. Precipitable water values generally between
.50- .75" of an inch and storm motions moving at a decent clip so
flash flood threat is on the low side. Northern portions of Colorado
are drier so seeing more isolated activity across Jackson and
Larimer counties. Main impacts still look to be gusty winds up to
40kt and brief moderate/heavy rain with the stronger storms.

Expect a weak cold front to sag southward over the plains late
tonight and early Monday morning from the associated northern plains
trof. Main impacts will be a wind shift to the northeast and
slightly cooler temperatures for Monday. High pressure ridge aloft
will be building across the Great Basin and western Colorado on
Monday for a mainly dry day. Forecast soundings showing good mid
level warming which will stabilize the airmass for Monday afternoon
with little to no thunderstorm activity expected. The only places
for a possible late day shower would be over Summit and Park county
and that may even be a stretch.

.LONG TERM...(Monday night through Sunday)
Issued at 217 PM MDT Sun Aug 28 2022

A ridge will build up over the western states this week, centered
generally over the Great Basin. This will mean persistent warm
and mostly dry conditions across northeast Colorado, especially
for the lower elevations. Ensemble forecast systems continue to
indicate good model consensus for the period.

Monday, expect slightly warm temperatures, mostly clear skies and
isolated storms just around Park County in the afternoon and
evening. Dry and warm air aloft will keep the plains stable and
dry. Tuesday, temperatures will remain warm and a little moisture
should start to work its way north, which will lead to a gradual
increase in precipitation. Expect scattered storms around the
southern Front Range, South Park and Palmer Divide, and isolated
coverage for the northern mountains. Light winds aloft will allow
for slow storm motions but lesser coverage in the northern
mountains and light precipitation due to a lack of moisture should
keep the threat of burn area flash flooding low. Models have a
weak shortwave moving down the east side of the ridge Wednesday
and a weak front down from the High Plains, which will likely
bring a little bit of cooling and increase in low level humidity.
This may help bring isolated storms out over the plains, and as
moisture works further north across the mountains storms will
become scattered up to the northern Front Range. Winds aloft will
still be weak and storm motions slow but precipitation also light,
so likely only a slight increase in the threat of burn area flash
flooding.

The rest of the period looks like mainly a persistence forecast
for now. Models have a trough approaching the Pacific Northwest
Thursday which should bring pressure heights down a bit as it
comes on shore Friday. Still, the ridge builds right back up, and
temperatures look to remain warm with a gradual drying trend
through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun Aug 28 2022

VFR through period. Expect isolated to scattered areal coverage of
showers by later this afternoon with main impact of gusty outflow
winds with speeds close to 40kt potential. Have added a temp
group to account for these potential winds from 22-01z timeframe.
Surface winds will generally be northwest this afternoon before
returning back to southwest by later this evening. A weak cold
front will turn winds again back northwest to northerly between
12-15z on Monday morning.

&&

.HYDROLOGY...
Issued at 133 PM MDT Sun Aug 28 2022

There is a limited flash flood threat today mainly over Troublesome
and Williams Fork burn scars with some moisture but storm motions
are moving rather quickly. On Monday, dry and more stable
conditions will result in no flooding impacts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Entrekin
LONG TERM...EJD
AVIATION...Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Aug 28, 9:49 AM MDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
949 AM MDT Sun Aug 28 2022

COZ030>051-291600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
949 AM MDT Sun Aug 28 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will begin to develop in the
mountains between 11 am and noon, then spread over the plains
during the mid afternoon through early evening. The storms will be
more numerous along and south of the Interstate 70 corridor.
Expect brief moderate rain and wind gusts up to 45 mph with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

For Monday and Tuesday, only isolated afternoon and evening
thunderstorms are expected over the mountains. Some increase in
mountain storms along with a chance of storms on the plains is
expected starting Wednesday. The threat of burn area flooding is
very low through Tuesday, then a low threat may return after that.
Severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:51 PM MDTAreal Flood AdvisoryBOUGrand3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.